Afib & PVC's
Have been experiencing heart flutters, jumping, hesitating, pulsating, flopping, twitching, thumping, quivering sensations (you name it, I’ve felt it), for 40 years. Have lived with it since being told 35 years ago that’s what I had to do. Over this period I had a couple of instances where my heart would start racing but only for a few seconds. Well, four years ago I was sitting at my desk at work one night and the racing kicked in, but this time it lasted for 14 hours. Since then, the AFIB incidents slowly got more frequent and so did all the flutters, jumping, hesitating, etc. to the point they were more alarming. I do have a cardiologist that I’ve been seeing for about 3 years now. Put me on metropolol tartrate then switched to metropolol succinate, anywhere from 50-100 milligrams a day. Don’t know if it has really helped or not. Also taking Vitamin C, D, Magnesium and baby aspirin. Have been prescribed blood thinners the last couple of years as well as dilitizem but have been afraid to take any of it. When in AFIB, my heart beats very hard at between 175-200 beats a minute. Have had several holter meters, echocardiograms, stress test over the last few years but everything appears to be normal. The holter meters did record hundreds of skips and other bothersome beating each day, and one time recorded 8,000 over a two-day period. On two occasions since April, 2017, I went into AFIB for several hours then, of course it always stops on its own. But, these two times it remained with me like aftershocks going in and out of AFIB numerous times over a two or three day period after the initial AFIB incident. Heart will feel very strange going in and out of these numerous incidents and makes me a little light headed. Feels like the heart is just rumbling around not knowing what to do. Very scary. Ablation has been talked about in the past and when I am at my worst I really start considering it. I do try and get through this all over the years by pushing myself and deciding I’m just going to live my life the best I can. I am still a smoker, drink black coffee and drink beer maybe 3 or 4 a week. Been told however to cut down on all of it. But I am stubborn. Any suggestions or comments would be welcome.
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Hello Larry @crashnam,
Welcome to Connect. We’re so glad you’ve joined us, and thank you for sharing your story. Here is some information about premature ventricular contractions (PVCs) from Mayo Clinic:
We have a few discussions on Connect that you may wish to view:
– Should I consider ablation? https://connect.mayoclinic.org/discussion/jimana-79-year-old-male-caucasian-excellent-health-and-regular-exercise-with-history/
– AFib questions https://connect.mayoclinic.org/discussion/good-morning-im-almost-66-years-old-with-infrequent-afib-and-on/
I encourage you to read through the messages here, and I’m certain that @jimana @predictable @cynaburst @jhoffmanj @martishka @liberty @cynthia2017 @grandmajan @texas7777 @2880 @peggyd @HeartPatches @twptrustrek @success101 @frank4848 @prescott @nadine66 @donnelson @audree and others will return with their insights.
@crashnam, may I ask what your concerns are about taking Diltiazem?
Hi, thank you for getting back to me. Just being cautious about the diltiazem. After experiencing so many whacky palps and sensations with my heart for the past 40 years, and now off and on afib along with them, I am afraid that the diltiazem may interrupt the natural course of the afib stopping on its own, and/or creating more problems with all the other palps. Palps on their own can be very scary, let alone have afib episodes two or three times a month. My cardiologists tell me that the diltiazem will help cut down on the different arrhythmias but with so many different types of arrhythmias, that’s what scares me. I will however be trying it shortly to see how I react. I am a 67 year old Vietnam Vet with a lot of life left in me, so I am being very cautious while suffering at the same time. Get back to me when you can. Thank you very much.
Hi @crashnam. Glad you joined us to talk about A-fib and PVCs, and thanks for all of the information on your experiences, especially in recent years. Can we assume you’re cardiologist is affiliated with Veterans Administration health services? If so, how long does it take to get an appointment? Where would you get emergency assistance if you developed a need for it?
I’m concerned about more frequent A-fib events recently and “hard” heart beats of 175-200 per minute. Against that background, it’s difficult to understand how your doctor can be telling you that your Holter readings, echocardiograms, and stress “appear to be normal.” I hope you have access to a cardiologist in another comprehensive health service so you can get a second opinion about what’s going on.
As to your medications, are you taking only Metoprolol and baby aspirin? I gather that you have not complicated your meds further by adding Diltiazem, although it has been prescribed. I hope you’ll have the chance to discuss this in detail with both your current cardiologist and a secondary one from another medical service, because Diltiazem is sometimes used in heart-rate regulation, although it’s mainly for high blood pressure. I agree with your doctor’s advice to stop smoking, limit black coffee to one cup in the morning and one in the evening, and stop drinking beer, and I’d bet your secondary cardiologist will agree with me.
Has a cardiologist suggested a noninvasive cardioversion treatment to change your heart rate? It is often a step taken prior to considering ablation. I have done neither of those, but I have a friend who’s been through both, is doing well, and is glad he took the time to have the procedures done. Will you have an appointment soon with your cardiologist? Martin
Diltiazem is absoluteGold. It is paramount tomany of your situations youDescribe.Please start it and trustthat you will feel much better
And yes, I have had a funMyself, so I am very cautiousOf my meds. In,addititionI am I zorelto.
I highly recommend thisTreatment.I'm female. Had my first oneAt 64. Am now 73.Doing well.
Hi, @success101. Good to see you again and glad to know of your positive feelings about Diltiazem. Good for you, but not always good for others. I had to stop using it because, as a calcium channel blocker, it led to swollen ankles and feet for me. When it’s offered as a regular therapy, patients should have a detailed discussion with the prescribing doctor about its possible side effects and, especially, any special arrangements for backing out of using the drug. Martin
Hello. Drs. do realize that this is a pretty fast rate. I should have been more clear that they actually said my ultrasounds of heart showed it was structurally sound. But they are well aware of all the other problems with afib and various palpitations. I am registered with VA but still have primary care with my wifes insurance. These occurrences I have never appear while visiting cardiologist (of course), but they do appear on my holt meters.
Thanks for the info. I just worry that the diltiazem will have adverse affects on the numerous other palpitations besides AFIB. I do still have good days, but when this hits, it takes a lot out of me physically and mentally.
Quick question. I have been prescribed different blood thinners including Eliquis which I have in my possession now. Even with all the problems I have, I have been afraid to take any blood thinner medications because of the possible side effects. Anyway, I have occasional bleeding hemorrhoids and was diagnosed with a “leaky valve” several years ago. Would either of these conditions cause me problems if I do take Eliquis? Thank you.
I have a leaky valve and A fibrillation, flutter and I’m on Eliquis. I was afraid to take it for the longest time, but now I do. I use to have nose bleeds and it hasn’t effected that. Carnes
My story isn’t as severe as the others’ here, but I have always had a “hard” heart beat, but never thought much of it until around age of 40 (4 yr ago). Last year, went to a cardiologist, halter monitor reported 8,000 pvcs. In summary, ran multiple tests and he and my cousin (cardiologist at Duke) said that it’s not destructive or bad, just irritating. Thus, no discussion of ablation at this point. So, here’s my opinion after discussing with 2 great cardiologists (cousin and my current Dr.): Since it’s not destructive (not going to increase my problems for a heart condition in 10 or 30 years), then I can put up with the heart beats. However, I am VERY reluctant to take any type of medicine. My Dr. (& cousin) suggested I take a low dose (25 mg) or metoporol. I resisted for 6 months and decided I’d give it a try. The very 1st night of taking it, I slept better than I had in 10 years! Totally different person. I think that my “hard” heart beats, etc. were waking me up out of deep sleep; metoporol calmed that down. In addition, my sinus surgery (I had terrible sinus problems) also added to a good nights sleep. Thus, I’ve been on toporol for about a year now and when I get off of it for a week or so, I can tell a difference. Thus, I’m sticking to it. Might reduce the dose as suggested by the Doc, because he said I only need to take it for “comfort;” it’s not required.
Thought I’d share, even though I doubt it helps much on this string of posts